Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 12, NWS Riverton, WY

May 6, 2020Big Horn County, Johnson County, Park County, Wyoming

NWS Riverton, WY issued this high wind warning at May 6, 2020, 10:13 AM MDT for Big Horn County, Johnson County, Park County, Wyoming. It took effect at May 6, 2020, 9:00 PM MDT. It was in force for 24 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2020, 10:13 AM MDT (16:13 UTC)
In effect from
May 6, 2020, 9:00 PM MDT
Expired
May 7, 2020, 9:00 PM MDT
In force
24 hr
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Johnson County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 148 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 1:15 AM MDTNON-TSTM WND GST 587 Ne Buffalo, WYMESONET STATION DW9955 BUFFALO.
May 7, 3:10 PM MDTNON-TSTM WND GST 583 Nnw Buffalo, WYASOS STATION KBYG BUFFALO AIRPORT.
May 7, 3:30 PM MDTNON-TSTM WND GST 602 Nw Greybull, WYASOS STATION KGEY GREYBULL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 4.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WWUS75 KRIW 061613
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1013 AM MDT Wed May 6 2020

...High winds likely over portions of northern Wyoming Tonight
and Thursday...

.A strong cold front will sweep across Wyoming late today into
tonight. In wake of the cold front, strong north winds will
develop across northern Wyoming. The strongest winds are expected
across the northern Bighorn Basin, and northern Johnson County.

WYZ004-010-070015-
/O.UPG.KRIW.HW.A.0008.200507T0300Z-200508T0300Z/
/O.NEW.KRIW.HW.W.0012.200507T0300Z-200508T0300Z/
North Big Horn Basin-Northeast Johnson County-
Including the cities of Basin, Greybull, Lovell, Powell, Shell, 
and Buffalo
1013 AM MDT Wed May 6 2020

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 PM MDT
THURSDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph
  expected. Local higher gusts to 70 mph possible north of
  Buffalo.

* WHERE...North Bighorn Basin and Northern Johnson County.

* WHEN...From 9 PM this evening to 9 PM Thursday. There could be a
  lull in the wind Thursday morning, before increasing back to
  high wind Thursday afternoon.

* IMPACTS...Mainly to transportation. There is an elevated risk
  for a blow over especially for light and high profile vehicles,
  including campers and tractor trailers. This includes
  Interstates 25 and 90 in Johnson County.

* ADDITIONAL DETAILS...Please keep two hands on your steering wheel 
  in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior 
to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
4 follow-up statements
857 
WWUS75 KRIW 062109
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
309 PM MDT Wed May 6 2020

...High winds likely over portions of northern Wyoming Tonight
and Thursday...

.A strong cold front will sweep across Wyoming late today into
tonight. In wake of the cold front, strong north winds will
develop across northern Wyoming. The strongest winds are expected
across the northern Bighorn Basin, and northern Johnson County.

WYZ004-010-071000-
/O.CON.KRIW.HW.W.0012.200507T0300Z-200508T0300Z/
North Big Horn Basin-Northeast Johnson County-
Including the cities of Basin, Greybull, Lovell, Powell, Shell, 
and Buffalo
309 PM MDT Wed May 6 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
9 PM MDT THURSDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected. Local higher gusts to 70 mph possible north of 
  Buffalo.

* WHERE...North Bighorn Basin and Northern Johnson County.

* WHEN...From 9 PM this evening to 9 PM Thursday. There could be 
  a lull in the wind Thursday morning, before increasing back to 
  high wind Thursday afternoon.

* IMPACTS...Mainly to transportation. There is an elevated risk
  for a blow over especially for light and high profile vehicles,
  including campers and tractor trailers. This includes
  Interstates 25 and 90 in Johnson County. In addition to the
  wind, rain showers will mix with or change to snow in the
  foothills of the Big Horn Mountains, potentially making travel 
  increasingly difficult. 

* ADDITIONAL DETAILS...Please keep two hands on your steering 
  wheel in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior
to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
081 
WWUS75 KRIW 071022
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
422 AM MDT Thu May 7 2020

...High winds likely over portions of northern Wyoming Today...

.A cold front is sweeping across the state this morning. In the 
wake of the cold front, strong north winds will continue across 
northern Wyoming. The strongest winds are expected across the 
northern Bighorn Basin, and northern Johnson County.

WYZ004-010-080000-
/O.CON.KRIW.HW.W.0012.000000T0000Z-200508T0300Z/
North Big Horn Basin-Northeast Johnson County-
Including the cities of Basin, Greybull, Lovell, Powell, Shell, 
and Buffalo
422 AM MDT Thu May 7 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected. Local higher gusts to 70 mph possible north of 
  Buffalo.

* WHERE...North Bighorn Basin and Northern Johnson County.

* WHEN...Now through 9 PM Thursday. 

* IMPACTS...Mainly to transportation. There is an elevated risk 
  for a blow over especially for light and high profile 
  vehicles, including campers and tractor trailers. This 
  includes Interstates 25 and 90 in Johnson County. In addition 
  to the wind, rain showers will mix with or change to snow in 
  the foothills of the Big Horn Mountains, potentially making 
  travel increasingly difficult.

* ADDITIONAL DETAILS...Please keep two hands on your steering 
  wheel in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
435 
WWUS75 KRIW 071657
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1057 AM MDT Thu May 7 2020

...High winds likely over portions of northern Wyoming Today...

.In the wake of a cold front, strong north winds will continue 
across northern Wyoming. The strongest winds are expected across 
the northern Bighorn Basin, and northern Johnson County.

WYZ004-010-080300-
/O.CON.KRIW.HW.W.0012.000000T0000Z-200508T0300Z/
North Big Horn Basin-Northeast Johnson County-
Including the cities of Basin, Greybull, Lovell, Powell, Shell, 
and Buffalo
1057 AM MDT Thu May 7 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected. Local higher gusts to 70 mph possible north of 
  Buffalo.

* WHERE...North Bighorn Basin and Northern Johnson County.

* WHEN...Now through 9 PM this evening.

* IMPACTS...Mainly to transportation. There is an elevated risk
  for a blow over especially for light and high profile vehicles,
  including campers and tractor trailers. This includes
  Interstates 25 and 90 in Johnson County. 

* ADDITIONAL DETAILS...Please keep two hands on your steering 
  wheel in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. In a parking lot, park into the wind to
minimize the possibility of you car door hitting another vehicle.

&&

$$

21
435 
WWUS75 KRIW 080235
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
835 PM MDT Thu May 7 2020


WYZ004-010-080345-
/O.EXP.KRIW.HW.W.0012.000000T0000Z-200508T0300Z/
North Big Horn Basin-Northeast Johnson County-
Including the cities of Basin, Greybull, Lovell, Powell, Shell, 
and Buffalo
835 PM MDT Thu May 7 2020

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have decreased across the area. Therefore, the high wind
warning will be allowed to expire across the area.

$$

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at May 6, 4:37 AM MDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 6, 4:37 AM MDT, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
437 AM MDT Wed May 6 2020

.SHORT TERM...(Today through Thursday)
Issued at 336 AM MDT Wed May 6 2020

A strong shortwave trough is currently approaching the region. Most
of the associated moisture will stay to the north of Wyoming,
however, with shower activity initially limited to far northern
Wyoming this afternoon. The more noteworthy impact from this wave
will be winds. An associated cold front will sweep from west to east
across the area late afternoon. Winds ahead of and along this front
will quickly increase by early afternoon, with the strongest
winds generally across southern areas where sustained west winds
over 30 mph are possible. A High Wind Watch is currently out for
these areas. With relative humidity values in the teens, these
strong winds will combine to create elevated fire weather
conditions across southern Wyoming this afternoon. After the front
passes winds will then increase across the Big Horn Basin and
northern Johnson County in response to sharp surface pressure
rises. A High Wind Watch is also in effect for these areas.
Despite the bulk of the moisture remaining to our north, showers
will continue across northern Wyoming through Thursday, changing
to snow across higher elevations after the front passage Wednesday
evening. The most snow will fall in the Bighorns, with 4 to 6
inches possible over the highest terrain. Gusty winds will
persist across much of the area through Thursday.

.LONG TERM...(Thursday night through Tuesday)
Issued at 336 AM MDT Wed May 6 2020

WY remains pinned between large ridge along the west coast and low
across the Great lakes Region, with northwest flow aloft
continuing through the weekend. Models continue to toss impulses
across the state in the NW flow, with chances for showers expected
as they pass. Showers will be limited to the far northern
counties and the Big Horn range, with better chances further to
the north and east. Currently, these impulses are timed one for
Friday, one for Saturday, and one for Monday. Longer range models
note the eastern trough finally shifts to the east, allowing the
ridge to shift over WY for early next week, deflecting the next
impulses away from the state.

With the steady stream of weather system through the weekend,
temperatures will remain modest across the state, with highs in
the 50s and lower 60s east of the divide, and the 60s to the lower
70s for west of the divide where skies will be sunnier.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 336 AM MDT Wed May 6 2020

VFR conditions will occur through the period. Windy conditions will
develop in the west and south after 18Z with gusts around 35 knots
by late afternoon. The windy conditions will continue in the south
through 06Z, then slowly decrease. Windy conditions will develop in
central WY after 00Z with gusts around 35 knots. Wind will increase
after 06Z in northern WY behind a cold front with gusts around 35
knots. Isolated showers or thunderstorms will develop in NW WY after
21Z and continue until about 06Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 336 AM MDT Wed May 6 2020

Winds will increase strongly early this afternoon across most
areas ahead of an approaching dry cold front. Winds will be
strongest across southern and western areas, with sustained west
winds over 30 mph possible. With RH values again in the teens
across southern areas, elevated fire weather conditions are
expected. These winds will decrease Wednesday evening. High winds
are possible across zones 275 and 281 Wednesday evening through
Thursday afternoon. Accumulating snowfall is expected across zone
285 Wednesday night and Thursday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 3 PM MDT this afternoon through this
evening for WYZ019-027>030.

High Wind Watch from this evening through Thursday afternoon for
WYZ004-010.

&&

SHORT TERM...Myers
LONG TERM...Straub
AVIATION...Straub
FIRE WEATHER...Myers
Hazardous weather outlook, May 6, 6:09 AM MDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
609 AM MDT Wed May 6 2020

WYZ001>020-022>030-071215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
609 AM MDT Wed May 6 2020

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Gusty west winds of 25 to 30 mph will combine with humidity
values below 15 percent to bring elevated fire weather conditions
across Sweetwater County this afternoon. See latest Fire Danger
Statement for more information.

Gusty north winds will increase for far northern WY tonight with
the passage of a cold front. A high Wind Watch remains in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty north winds continue across all of western and central WY
Thursday.

Several inches of snowfall are expected late tonight and Thursday
across the Big Horn Mountains. Travel across Powder River and
Granite Passes will become slick and snow-covered.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 6, 4:13 AM MDT, 6 hours before
Special Weather Statement
National Weather Service Riverton WY
413 AM MDT Wed May 6 2020

WYZ008-009-070000-
Bighorn Mountains West-Bighorn Mountains Southeast-
413 AM MDT Wed May 6 2020

...A change back to winter conditions for the Big Horn Mountains
Wednesday night and Thursday...

A strong cold front will sweep across northern Wyoming late
Wednesday. Rain showers just ahead of and along the front will
change over to snow by Wednesday evening for higher elevations of
the Big Horn Range. The snowfall will continue off and on behind
the front, with the most significant snowfall expected in the
northern Big Horn Mountains on Thursday. Snow accumulations of 4
to 6 inches are possible by late Thursday above elevations of ten
thousand feet, and 2 to 4 inches are possible between 8 and 10
thousand feet, including Powder River and Granite Passes, where
highways will likely become slick and snow covered.

In addition to the snow, 35 to 45 mph winds will likely accompany
the snow. With temperatures falling to the low 20s by later Wednesday
night, wind chills could dip to between 5 below zero and zero
degrees.

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.